What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 1, 11:58 AM PST, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 1, 11:58 AM PST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 PM PDT Thu Jul 1 2021
.SYNOPSIS...
Hot temperatures with afternoon thunderstorms continue through
the holiday weekend. Drier air and afternoon breezes may return by
Sunday with minimal thunderstorm activity for a couple days early
next week.
&&
.SHORT TERM...
Really no change to the upper pattern, light flow aloft and hot
temperatures will maintain daily thunderstorms chances into the
weekend. The upper flow into the region should turn to the south
on Saturday with high pressure building over the Desert Southwest
and low pressure off the California coast.
Thunderstorm Threats...
Expect the same as previous days with plenty of moisture for heavy
rainfall and spot run-off/flood impacts. Burn scars, urban areas
and steep terrain are at greatest risk. Strong outflows over 40
mph will kick up large areas of dust if they pass over the western
NV dry lake beds.
The flow pattern on Saturday is more conducive for stronger
organized thunderstorms that should move from north to south.
Larger hail may develop with the strong storms to go along with
the heavy rain and strong outflow wind threat. Simulations are
showing potential for thunderstorm activity to continue into early
Sunday morning.
Smoke and Air Quality...
Wildfires around northern California will bring periods of haze
into the region. So far simulations do not show any major
reductions in air quality into Saturday. Dotta Fire intensity
could play a negative role if it starts burn actively in the hot-
unstable air.
South-southwest flow over far northern CA should keep most of
smoke from the large fires near Mt Shasta out of the region,
though some may push into northern Lassen and the Surprise valley.
Brong
.LONG TERM...Independence Day through next week...
A few late day thunderstorms are possible on Sunday, July 4th,
mainly south of Highway 50, due to lingering moisture and
instability. We have kept the forecast mainly isolated (20%
chance), as this should be the last day of thunderstorms before we
go into a drier southwest flow pattern next week.
By Monday, the ridge over the Four Corners remains in place, but
troughing moves over the Pacific Northwest, increasing stable and
dry southwest flow over northern CA/NV. This pattern will keep
thunderstorm chances mostly out of the forecast, but will also
bring clearing skies and increasing temperatures back into the
upper 90s/low 100s for western Nevada and 80s/low 90s for the
Sierra. With the heat, there is always a chance of very isolated
convection in the late afternoon/evening, but it's too hard to
pinpoint anything definitive for now.
There is a compact shortwave moving through the Pacific Northwest
Wednesday- Thursday that could increase winds aloft as well as
destabilize the atmosphere for thunderstorms, but the forecaster
confidence on this feature is very low at this time. -Hoon
&&
.AVIATION...
Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, gusty outflow winds up to 40kts and
small hail. The best coverage will be in the Eastern Sierra of
Mono County to the Tahoe Basin and Reno-Carson Sierra Front.\
Smoke and haze will continue to impact the region for the next
several days, mainly from the Lava and Tennant Fires near Mount
Shasta in Northern California. The Dotta Fire in Plumas County
will also produce smoke as well, but is currently much smaller in
comparison to the other fires in NorCal. -Hoon
&&
.FIRE WEATHER...
Any ongoing fires with heavier fuels are likely to erupt into a
large plume due to the instability and hot afternoon temperatures.
Abundant moisture will easily allow pyrocumulus clouds to develop
on top of large plumes.
Hot temperatures and daily thunderstorm chances continue into the
weekend. Saturday and Saturday night are starting to look a bit
more concerning as the upper flow turns to the south. This will
allow for some increasing storm motion from south to north and
bring the potential for nocturnal storms Saturday night.
A dry, hot southwest flow should develop by either Sunday or
Monday due to low pressure nearing the northern California coast.
This should push thunderstorms chances away from the northern
Sierra, Tahoe, Reno-Carson areas. Simulations still show 10-20%
chance of storms across far northern Washoe and the eastern Sierra
and near the CA/NV stateline south of Minden Sunday and beyond.
Afternoon breezes will increase a bit early next week, they don't
look overly strong, but could be enough to allow any lightning
holdovers to emerge in the hot-dry air. Brong
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Jul 1, 11:00 AM PST, 6 hours before
Special Weather Statement
National Weather Service Reno NV
1200 PM PDT Thu Jul 1 2021
CAZ072-073-NVZ001-003-012100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1200 PM PDT Thu Jul 1 2021
...Thunderstorms are Forming this Morning...
At 1154 AM PDT, Doppler radar was tracking the formation of
thunderstorms mainly over the terrain of Mono County. Satellite
shows moderate cumulus that could develop into thunderstorms later
over terrain from Alpine County across to Walker Lake and areas
southward.
Dangerous Lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Wellington, Tioga Pass, Smith,
Oasis and Benton Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on a lake, leave when thunderstorms form.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
3779 11920 3788 11920 3795 11932 3804 11931
3820 11963 3835 11963 3845 11968 3869 11998
3875 12000 3876 12000 3891 11818 3847 11770
3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1854Z 240DEG 49KT 3841 11875
MBSpecial weather statement, Jul 1, 1:52 PM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
252 PM PDT Thu Jul 1 2021
CAZ071-072-NVZ002>005-012245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-
252 PM PDT Thu Jul 1 2021
...THUNDERSTORMS DEVELOPING OVER RENO-CARSON-TAHOE AREA...
At 250 PM PDT, Doppler radar was tracking thunderstorms near
northwest Reno and Cold Springs Valley, or 12 miles east of
Chilcoot. These storms are nearly stationary. Additional storms will
develop through the afternoon and early evening.
Frequent lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.
Locations impacted include...
Reno, Carson City, Stampede Reservoir, Incline Village, Kings Beach,
Doyle, Herlong, Gardnerville, Virginia City, Boca Reservoir,
Chilcoot, Sparks, Gardnerville Ranchos, Dayton, Johnson Lane, Spooner
Summit, Wingfield Springs, Northwest Reno, Spanish Springs and
Glenshire-Devonshire Cdp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3944 12017 4019 12039 4010 11980 3971 11947
3905 11934 3878 11973
TIME...MOT...LOC 2150Z 282DEG 3KT 3974 11992
AHSpecial weather statement, Jul 1, 3:31 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Reno NV
431 PM PDT Thu Jul 1 2021
CAZ071-NVZ003-020015-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
431 PM PDT Thu Jul 1 2021
...Strong Thunderstorm Over Red Rock...
At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Doyle, moving east at 10 mph. This will impact
areas around Red Rock, and along Highway 395 between Hallelujah
Junction and Doyle, through 5 PM.
Lightning, half inch hail and winds 40-50 mph are likely with this
storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3981 12005 4001 12006 4006 11977 3977 11977
TIME...MOT...LOC 2329Z 272DEG 10KT 3992 11996
CS